After you receive radiation therapy to treat cancer, you may develop a condition called radiation enteritis where the intestines become inflamed. It is most likely to happen to you if you are receiving radiation in your pelvic or abdominal area, and if your doses of radiation are particularly high.
Radiation Enteritis occurs when the radiation therapy destroys cells in the lining of the intestines. The acute condition happens only while you are receiving radiation, while a chronic version of the disease can last for weeks, months or, rarely, for years after therapy ends.
You’re more likely to develop radiation enteritis if you have other medical conditions like diabetes or high blood pressure.
Radiation enteritis disrupts the function of the large and small intestines. Symptoms include diarrhea, nausea and vomiting and stomach cramps. You may also experience bleeding from your bowel. Often, patients getting radiation therapy lose weight, but radiation enteritis can also lead to unintended weight loss.
The cause of radiation enteritis is the high dose of radiation received as treatment against a type of disease. In most cases, the disease is cancer and the abdomen, pelvis or rectum are commonly affected areas. Corresponding to medical studies, the gastrointestinal portion of the body is more sensitive to radiation therapy, causing inflammation proceeding to this condition.
If the tumor has spread, the dose and frequency of the radiation treatment will increase, raising the risk of radiation enteritis. A high dose of radiation affects the body cells whereas lower doses may damage the cellular DNA replicators.
The severity of radiation enteritis disorder is determined by radiation therapy causing either an acute or a chronic syndrome. Acute forms of radiation enteritis may be short, lasting only through the term of the treatment with a short recovery phase. Chronic disorders have a longer duration, lasting months or even years after treatment. In some cases, the radiation enteritis effects are permanent.
Most of the time, radiation enteritis goes away on its own after radiation therapy is completed. During that time, your doctor may treat your symptoms with medications that reduce diarrhea and intravenous fluids to reduce dehydration.
To reduce the bloating and diarrhea that can occur, your doctor may advise you to eat a low-fat, dairy-free diet. Any foods that are especially greasy or spicy can also irritate your intestinal tract, and should be avoided. Including healthy sources of protein, potatoes, apples and bananas can soothe the digestive system.
The most obvious way to prevent radiation enteritis is to avoid radiation therapy as a treatment. However, in some cases, the disease being treated by radiation may be more severe and cause more negative effects than the radiation enteritis itself, so this is a decision you must make after consulting medical professionals.
There are options for preventing or moderating radiation enteritis. Positioning the body so that the concentration of radiation is solely directed at the tumor may help, and there are medical clips that control the saturation of radiation to the tumor site. Your doctor may adjust the radiation dose.
Treatment of radiation enteritis depends on the severity of the condition. Medications help to relieve the pain caused by the inflammation, and if you are experiencing bloating or diarrhea, antibiotics can help fight and heal the inflammation. Sometimes, dietary changes are easy remedies because your body may have trouble absorbing the nutrients of solid foods.
Severe conditions of radiation enteritis need a tube feeding or vein infusions to provide the nutrients your body needs to generate the energy to heal. Surgery involves the removal of intestines or any obstruction preventing normal functions.